Evidence map›Paper›PMID 40018431›Full record

ArticleClinical case reports2025

Steroid-Induced Cardiomyopathy: Insights From a Systematic Literature Review and a Case Report.

Zaydoun Alhusban, Mustafa Mohammad Alaaraj, Abdul Rahman Saimeh, Waleed Nassar, Ahmed Awad, Kamar Ghanima, Moustafa Abouelkheir, Ahmed Mohamed Hamed, Ahmed Afsa, Mostafa Ebraheem Morra

Abstract read
In one paragraph

Article in Clinical case reports, 2025. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 5 papers.

0numbers the graph read from it
0cells of the map it votes in
5citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

5 citing papers in PubMed.

  1. Article
  2. Review
  3. Review
  4. Review
  5. Review
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

10 authors.

Zaydoun AlhusbanGeneral Medicine, Pilgrim Hospital ULH NHS Trust Boston UK.
Mustafa Mohammad AlaarajGeneral Medicine, Pilgrim Hospital ULH NHS Trust Boston UK.
Abdul Rahman SaimehGeneral Medicine, Pilgrim Hospital ULH NHS Trust Boston UK.
Waleed NassarEmergency Medicine, Pilgrim Hospital ULH NHS Trust Boston UK.
Ahmed AwadEmergency Medicine, Pilgrim Hospital ULH NHS Trust Boston UK.
Kamar GhanimaGeneral Medicine, Pilgrim Hospital ULH NHS Trust Boston UK.
Moustafa AbouelkheirEmergency Medicine, Pilgrim Hospital ULH NHS Trust Boston UK.
Ahmed Mohamed HamedAberdeen Royal Infirmary NHS Scotland Aberdeen UK.
Ahmed AfsaEmergency Medicine, Pilgrim Hospital ULH NHS Trust Boston UK.
Mostafa Ebraheem MorraInternal Medicine Trainee ULH NHS Trust Boston UK.ORCID https://orcid.org/0000-0002-4910-3321

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Anabolic-androgenic steroids (AAS) abuse is associated with severe cardiovascular risks, particularly AAS-induced cardiomyopathy. This systematic review highlights that most cases show left ventricular dilation and reduced ejection fraction. AAS, synthetic testosterone derivatives, are widely used to enhance athletic performance and muscle mass. However, misuse of AAS is associated with severe cardiovascular complications, including AAS-induced cardiomyopathy. This study presents a case of AAS-induced cardiomyopathy and systematically reviews the existing literature on the condition. A systematic search was conducted across PubMed, Web of Science, Cochrane, and Google Scholar using relevant terms related to AAS and cardiomyopathy. Studies were reviewed to assess clinical presentations, patient demographics, AAS regimens, diagnostic methods, and treatment strategies. The JBI critical appraisal tool was used to evaluate risk of bias. The review included 32 cases of AAS-induced cardiomyopathy, predominantly in males (97%), with a mean age of 38.3 years. Most patients exhibited left ventricular dilation, reduced ejection fraction, and mitral regurgitation. Most cases showed improvement in heart function after discontinuation of AAS and heart failure treatment. AAS misuse poses significant cardiovascular risks, particularly cardiomyopathy. AAS effect on cardiac remodeling may lead to sudden cardiac death. While some patients recover after cessation, others may require lifelong management. Greater awareness and research are needed to betterunderstand and manage AAS-induced cardiomyopathy.

Indexed as

anabolic androgenic steroidscardiomyopathycardiovascularheart failure

Identifiers

PMID40018431
PMCPMC11865342

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.